Print E-mail
Volume 48, Number 2, April 2015

Risk factors for Clostridium difficile-associated diarrhea among hospitalized adults with fecal toxigenic C. difficile colonization 


Hsiao-Ju Lin, Yuan-Pin Hung, Hsiu-Chuan Liu, Jen-Chieh Lee, Chih-I Lee, Yi-Hui Wu, Pei-Jane Tsai, Wen-Chien Ko


Received: April 26, 2013    Revised: July 31, 2013    Accepted: August 9, 2013   

 

Corresponding author:

Wen-Chien Ko,
Correspondence
Corresponding author. Division of Infectious Diseases, Department of Internal Medicine, National Cheng Kung University Hospital, No. 138, Sheng Li Road, Tainan 70403, Taiwan. 



 

Background and purpose: 

Patients with toxigenic Clostridium difficile colonization (tCDC) are at risk of developing C. difficile-associated diarrhea (CDAD). However, the risk factors of hospitalized patients with tCDC developing CDAD are not clear 



 

Methods:

We conducted an 18-month prospective study at a medical ward in a district hospital in southern Taiwan. Within 48 hours of admission, weekly stool samples from asymptomatic hospitalized patients were obtained to detect fecal CDC. A polymerase chain reaction for tcdB was performed to determine toxigenic isolates. CDAD was diagnosed if the patient had diarrhea and toxigenic C. difficile present in a stool sample. 



 

Results:

A total 483 patients with stool samples were eligible for the study. Eighty-six (17.8%) patients had tCDC after screening, of whom 14 (16.3%) developed CDAD during follow-up. Among those with tCDC, patients with subsequent CDAD were more likely to have diabetes mellitus (p = 0.01) and to have received piperacillin–tazobactam (p = 0.04), or proton-pump inhibitors (PPIs; p = 0.04) than those without developing CDAD. The variables were statistically significant as determined by multivariate analysis. However, the 60-day crude mortality rates among tCDC patients with and without subsequent development of CDAD were similar.
 



 

Conclusion:

Diabetes mellitus and recent receipt of piperacillin–tazobactam or PPIs are independent risk factors for the development of CDAD among hospitalized patients with tCDC. 



 

Key words:

Clostridium difficile colonization, Clostridium difficile infection, Risk factors, Piperacillin-tazobactam, Proton-pump inhibitors